High Wind, North Rocky Mountain Front
- When
- July 10, 7:00 PM MST to 11:00 PM MST
- Where
- North Rocky Mountain Front forecast zone
- Measured
- 61 kt (70 mph) measured gust
- Reported by
- Mesonet
Anemometer at Logan Pass measured 70 mph wind gust.
High winds were observed at higher elevations with low passing across Southern Alberta on July 10th. Seventy mile per hour wind gusts were observed at Logan Pass in Glacier National Park.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TFX wrote it up.
High winds were observed at higher elevations with low passing across Southern Alberta on July 10th. Seventy mile per hour wind gusts were observed at Logan Pass in Glacier National Park.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before the first event at Jul 10, 5:30 PM MST, 1 hour 30 minutes earlier.
AREA FORECAST DISCUSSION...CORRECTED NATIONAL WEATHER SERVICE GREAT FALLS MT 630 PM MDT THU JUL 10 2008 UPDATED AVIATION DISCUSSION .DISCUSSION... MAIN FORECAST PROBLEM CONTINUES TO BE THE STRONG SHORTWAVE TROUGH SWINGING ACROSS THE NORTHERN ROCKY MOUNTAINS TONIGHT. WINDS AHEAD OF THE TROUGH REMAIN FAIRLY STRONG AND HIGHER ELEVATIONS ALONG THE NORTHERN ROCKY MOUNTAIN FRONT AND IN GLACIER PARK ARE STILL EXPECTED TO RECEIVE GUSTS ABOVE HIGH WIND CRITERIA THROUGH THIS EVENING. WILL THEREFORE CONTINUE THE HIGH WIND WARNING FOR THIS AREA THROUGH MIDNIGHT. SATELLITE AND RADAR IMAGERY IS SHOWING SCATTERED SHOWERS AND THUNDERSTORMS IN BRITISH COLUMBIA THAT AREA ASSOCIATED WITH THIS SYSTEM. SITUATION LOOKS FAVORABLE FOR THIS CONVECTION TO MOVE THROUGH MY NORTHERN ZONES OVERNIGHT AND EARLY IN THE DAY ON FRIDAY. HAVE BUMPED UP POPS IN THIS AREA AND EXPANDED THE COVERAGE AREA AS WELL. IN ADDITION...WITH TEMPERATURES COOLING RAPIDLY BEHIND THE FRONT...HAVE LOWERED SNOW LEVELS AND ADDED MENTION OF MOUNTAIN SNOW NEAR THE CONTINENTAL DIVIDE OVERNIGHT. IN FACT...TEMPERATURES ACROSS MY ENTIRE FORECAST AREA WILL BE COOLER OVER THE NEXT TWO DAYS. BREEZY CONDITIONS WILL ALSO CONTINUE THROUGH THE DAY ON FRIDAY AND INTO FRIDAY NIGHT BEFORE WINDS FINALLY DIMINISH. SATURDAY IS EXPECTED TO BE A VERY NICE DAY WITH HIGH TEMPERATURES A LITTLE BELOW SEASONAL AVERAGES...MOSTLY CLEAR SKIES WITH NO PRECIPITATION EXPECTED AND GENERALLY LIGHT WINDS. MPJ SATURDAY NIGHT THROUGH TUESDAY NIGHT...A WEAK UPPER LEVEL RIDGE OF HIGH PRESSURE WILL BUILD INTO SOUTHWEST...CENTRAL...AND NORTH CENTRAL MONTANA SATURDAY NIGHT THROUGH SUNDAY NIGHT. THIS WILL BRING A DRIER AND MORE WESTERLY FLOW ALOFT TO THE AREA. TEMPERATURES WILL WARM TO A FEW DEGREES ABOVE SEASONAL AVERAGES AND A FEW WEAK DISTURBANCES WILL BRING A SLIGHT CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS TO THE MOUNTAINS. A SHORTWAVE TROUGH WILL THEN DEVELOP OFF THE PACIFIC COAST MONDAY THROUGH TUESDAY NIGHT. THE RESULTING INCREASINGLY MOIST AND UNSTABLE SOUTHWEST FLOW ALOFT WILL BRING AT LEAST A SLIGHT CHANCE OF THUNDERSTORMS TO MOST OF THE AREA...AGAIN MAINLY DURING THE AFTERNOON AND EVENING HOURS. SURFACE WINDS WILL ALSO INCREASE AND BECOME WESTERLY DURING THIS PERIOD. TEMPERATURES WILL REMAIN ABOVE NORMAL LEVELS AHEAD OF A COLD FRONT APPROACHING FROM THE NORTHWEST...BUT THEY WILL COOL BACK CLOSER TO NORMAL ON TUESDAY WITH THE PASSAGE OF THE FRONT. COULSTON WEDNESDAY THROUGH THURSDAY...MODELS ARE IN FAIR AGREEMENT DURING THIS PERIOD. A WEAK SHORTWAVE TROUGH DRIFTS EAST ACROSS THE FORECAST AREA WEDNESDAY. LIMITED MOISTURE AND ENERGY WITH THIS SYSTEM WILL RESULT IN PARTLY CLOUDY SKIES...WITH ISOLATED...MAINLY AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS FOR MUCH OF THE AREA. WEAK HIGH PRESSURE ALOFT MOVES INTO MONTANA EARLY THURSDAY FOR DECREASING CLOUDS AND PRECIPITATION. ENOUGH MOISTURE AND INSTABILITY REMAINS FOR A FEW AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS OVER THE MOUNTAINS THURSDAY. TEMPERATURES SHOULD BE NEAR OR A LITTLE BELOW SEASONAL AVERAGES WEDNESDAY...WARMING A FEW DEGREES THURSDAY. EK && .AVIATION... UPDATED 2340Z. GENERALLY VFR CONDITIONS ARE EXPECTED ACROSS NORTH CENTRAL... CENTRAL...AND SOUTHWEST MONTANA THROUGH 00Z SATURDAY. THE MAIN CONCERN WILL BE STRONG WEST-NORTHWESTERLY WINDS...WHICH WILL GENERALLY IMPACT TERMINALS NORTH OF A LINE FROM KHLN TO KLWT. SUSTAINED WEST-NORTHWEST WINDS TO 25 KTS WITH GUSTS TO 35 KTS WILL BE POSSIBLE THIS EVENING...BUT WILL TAPER OFF TO SUSTAINED 15 TO 20 KTS WITH GUSTS TO 25 KTS THROUGH FRIDAY AFTERNOON. HOWEVER... WEST-NORTHWESTERLY WINDS WILL ONCE AGAIN INCREASE AT KLWT BY 12Z FRIDAY...WITH SUSTAINED WEST-NORTHWEST WINDS OF 25 KTS GUSTING OVER 30 KTS. ISOLATED SHOWERS AND THUNDERSTORMS OVER SOUTHERN ALBERTA WILL MOVE SOUTHEASTWARD ACROSS NORTH CENTRAL MONTANA TONIGHT...POTENTIALLY IMPACTING AREAS AROUND KHVR AND KCTB AFTER 03Z FRIDAY. THESE SHOWERS AND THUNDERSTORMS MAY CONTAIN WIND GUSTS OVER 40 KTS AND HAIL...AND WILL MOVE EAST OF THE REGION BY 15Z FRIDAY. OTHERWISE...SOME CLOUDINESS...GENERALLY ABOVE 8000 FEET...IS EXPECTED ACROSS THE REGION THROUGH 00Z SATURDAY. COHEN && .FIRE WEATHER... FIRE WEATHER WATCH FOR HELENA NATIONAL FOREST AREA HAS BEEN UPGRADED TO A RED FLAG WARNING FOR THIS AFTN/EVE. MISSOULA FORECAST OFFICE HAS ALSO UPGRADED THE WATCH COVERING BEAVERHEAD AND DEER LODGE NFS. APPROACHING UPPER LEVEL TROF AND SURFACE COLD FRONT WILL PRODUCE WINDS OVER 25 MPH WITH GUSTS NEAR 40 MPH ALONG WITH MIN HUMIDITIES OF 10 TO 18 PERCENT OVER SW MT. NO THUNDERSTORMS EXPECTED WITH FRONTAL PASSAGE DUE TO LACK OF AVAILABLE MOISTURE. WINDS WILL DROP STEADILY TONIGHT AS THE FRONT MOVES EAST. MUCH COOLER TEMPS AND HIGHER HUMIDITIES EXPECTED ON FRIDAY. WARANAUSKAS && .PRELIMINARY POINT TEMPS/POPS... GTF 46 72 43 79 / 10 10 0 0 CTB 42 70 41 77 / 30 20 0 0 HLN 50 76 46 83 / 0 0 0 0 BZN 46 76 41 83 / 0 0 0 0 WEY 40 67 36 74 / 0 0 0 0 DLN 43 73 39 80 / 0 0 0 0 HVR 48 72 45 79 / 30 30 0 0 LWT 46 67 41 75 / 10 10 0 0 && .TFX WATCHES/WARNINGS/ADVISORIES... RED FLAG WARNING UNTIL 9 PM MDT THIS EVENING FOR MTZ118. HIGH WIND WARNING UNTIL MIDNIGHT MDT TONIGHT FOR MTZ009. && SHORT TERM...MPJ LONG TERM...COULSTON/EK AVIATION...COHEN WEATHER.GOV/GREATFALLS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GREAT FALLS MT 423 AM MDT THU JUL 10 2008 MTZ009-111200- NORTHERN ROCKY MOUNTAIN FRONT- 423 AM MDT THU JUL 10 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL MONTANA. .DAY ONE...TODAY AND TONIGHT STRONG AND GUSTY WEST WINDS WILL DEVELOP ALONG THE NORTHERN ROCKY MOUNTAIN FRONT TODAY...AHEAD OF A CANADIAN COLD FRONT ASSOCIATED WITH A STORM SYSTEM APPROACHING FROM THE NORTHWEST. THEREFORE...A HIGH WIND WARNING IS IN EFFECT THROUGH MIDNIGHT TONIGHT FOR THE NORTHERN ROCKY MOUNTAIN FRONT...INCLUDING AREAS IN GLACIER NATIONAL PARK. VERY WARM AND DRY CONDITIONS WILL ALSO DEVELOP TODAY IN ADVANCE OF THIS SYSTEM. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. MTZ008-012-014-015-052>055-111200- BEAVERHEAD-CASCADE-CENTRAL AND SOUTHERN LEWIS AND CLARK-MADISON- JEFFERSON-BROADWATER-MEAGHER-GALLATIN- 423 AM MDT THU JUL 10 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MONTANA AND SOUTHWEST MONTANA. .DAY ONE...TODAY AND TONIGHT GUSTY WEST WINDS WILL DEVELOP ACROSS CENTRAL AND SOUTHWEST MONTANA TODAY...AHEAD OF A CANADIAN COLD FRONT ASSOCIATED WITH A STORM SYSTEM APPROACHING FROM THE NORTHWEST. VERY WARM AND DRY CONDITIONS WILL ALSO DEVELOP TODAY IN ADVANCE OF THIS SYSTEM. THEREFORE...A RED FLAG WARNING IS IN EFFECT FROM NOON MDT TODAY THROUGH 9 PM MDT THIS EVENING FOR PORTIONS OF CENTRAL AND SOUTHWEST MONTANA. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. MTZ010-011-013-044>051-111200- EASTERN GLACIER-HILL-CHOUTEAU-TOOLE-LIBERTY-EASTERN PONDERA- BLAINE-SOUTHERN ROCKY MOUNTAIN FRONT-EASTERN TETON-JUDITH BASIN- FERGUS- 423 AM MDT THU JUL 10 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MONTANA AND NORTH CENTRAL MONTANA. .DAY ONE...TODAY AND TONIGHT GUSTY WEST WINDS WILL DEVELOP ACROSS NORTH CENTRAL AND CENTRAL MONTANA TODAY...AHEAD OF A CANADIAN COLD FRONT ASSOCIATED WITH A STORM SYSTEM APPROACHING FROM THE NORTHWEST. VERY WARM AND DRY CONDITIONS WILL ALSO DEVELOP TODAY IN ADVANCE OF THIS SYSTEM. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
1 high wind. Local standard time, as filed.
Anemometer at Logan Pass measured 70 mph wind gust.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Montana in 2008Every state in 2008This day in weather historyWarnings in Montana, July 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 108846.